Louis D. May, MD; Jay H. Lefkowitch, MD; Michael T. Kram, MD; David E. Rubin, MD
Requests for Single Reprints: Louis D. May, MD, Gastrointestinal Associates of Rockland, 500 New Hempstead Road, New City, NY 10956.
Current Author Addresses: Drs. May and Kram: Gastrointestinal Associates of Rockland, 500 New Hempstead Road, New City, NY 10956.
Dr. Lefkowitch: Columbia Presbyterian Medical Center, 630 West 168th Street, New York, NY 10032.
Dr. Rubin: Good Samaritan Hospital, Route 59, Suffern, NY 10901.
Author Contributions: Conception and design: L.D. May, J.H. Lefkowitch, M.T. Kram.
Analysis and interpretation of the data: L.D. May, J.H. Lefkowitch, D.E. Rubin.
Drafting of the article: L.D. May, J.H. Lefkowitch, M.T. Kram.
Critical revision of the article for important intellectual content: L.D. May, J.H. Lefkowitch, D.E. Rubin.
Final approval of the article: L.D. May, J.H. Lefkowitch, M.T. Kram, D.E. Rubin.
Provision of study materials or patients: L.D. May, M.T. Kram, D.E. Rubin.
Administrative, technical, or logistic support: D.E. Rubin.
Collection and assembly of data: L.D. May, D.E. Rubin.
Pioglitazone is an oral hypoglycemic agent in the thiazolidinedione class. Only one case of hepatotoxicity related to this agent has previously been reported.
To report the clinical course of a patient with hepatitis after therapy with pioglitazone.
A community hospital.
A 49-year-old diabetic man taking pioglitazone, 30 mg/d.
Discontinuation of pioglitazone therapy.
Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis and cirrhosis other than drug toxicity, and liver biopsy.
After 6 months of pioglitazone therapy, significant hepatic dysfunction developed. Blood tests excluded viral, metabolic, and autoimmune disorders. Liver biopsy showed mixed hepatocellular–cholestatic injury compatible with drug toxicity. After treatment with pioglitazone was discontinued, liver enzyme values returned to normal.
Patients receiving pioglitazone may develop serious liver injury and should be observed for evidence of hepatitis.
May LD, Lefkowitch JH, Kram MT, et al. Mixed Hepatocellular–Cholestatic Liver Injury after Pioglitazone Therapy. Ann Intern Med. 2002;136:449–452. doi: https://doi.org/10.7326/0003-4819-136-6-200203190-00008
Download citation file:
Published: Ann Intern Med. 2002;136(6):449-452.
Biliary Disorders, Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use